Hypoglycaemia and hydroxychloroquine

This might seem a bit of a an odd question, but has anybody on hydroxychloroquine (plaquenil) experienced low blood sugar episodes after eating? I've just seen it can be a side effect and I've been getting shaky and jittery after eating, especially something sugary. If so, can this be dangerous or just inconvenient? Thank you!

6 Replies

oldestnewest
  • No I haven't but I haven't noticed it doing me any good either.

  • Hi, that would seem odd! I can't answer your question but I am Type 1 Diabetic (+RA) and usually having carbohydrate (sugars) will push up your blood sugars which is obviously the opposite of Hypoglycaemia. Do you mean Hyperglycaemia which is high blood sugars?

  • Sorry I probably didn't explain my thinking very well.

    After I've eaten something with a high sugar content like a bar of chocolate it won't be straight away that I get this feeling but a time after. from my understanding the surge in sugar is combated by a release of insulin by the body but when this has occurred the insulin levels remain higher for a time and cause the low blood sugar because I have not eaten a long-acting carbohydrate

  • Hydroxychloroquine is well documented to improve blood sugar (and lipids). ncbi.nlm.nih.gov/pmc/articl...

    Causing hypoglycemia after eating seems odd though.

  • I think the problem is it's lowering my blood sugar to an extent where I'm feeling effects from it. Especially with the fact that it's only after something with a high sugar content that it will occur

  • Hi im on hcq as well and have had the same problem. I haven't told rheumy about it as i feel like a hypochondriac over examining every different symptom. Could it be reactive hypoglycaemia? I'm more likely to mention it now you've experienced it too 😕 Jane

You may also like...